Apply Now
RSS Feed Print
Follow up to rocking/crashing and med question
May flowers
Posted: Sunday, June 19, 2022 9:08 AM
Joined: 4/9/2021
Posts: 513


So, following up from my post here: https://www.alzconnected.org/discussion.aspx?g=posts&t=2147561119

So no UTI, no constipation. His agitation and the rocking, crashing, spinning and trying to climb out of bed is worse and is non stop. He is looking more and more peaked, exhausted, and nurse is hearing an irregular heartbeat.

They doubled the risperdone (which worked wonders for him for a few months) 

Since upping the dose, it easier to change and clean him again, but it’s almost making him bipolar. Laughing one minute, hollering the next, anxious, sleepy, goofy, angry… and still restless day and night. All the effects aren’t bad, he also gives hugs, says he loves us, and says thank you when we help him.

So I’m wondering if any of you had this effect of risperdone? I  going to ask the nurse about it next week. Im wondering if he needs another med to counteract this one or if we need to go another direction altogether.

Of course, there is terminal agitation to consider but the nurse keeps telling me it looks different than what she’s seeing. He can sit still and communicate some, he can calm as long as we are touching him, but the minute we aren’t engaged, he goes wacko. 

 

 

 


​fesk
Posted: Sunday, June 19, 2022 9:31 AM
Joined: 1/11/2013
Posts: 130


Hi May flowers. 

My mom is very sensitive to medicine. Risperdone didn't do much to help her, so I can't comment on this exact med. She did not react well to Seroquel - the more she took, the worse she became - non stop agitation leading to delirium. I also think Xanax created mood swings.

It could be that as he has taken it for a while now, and as the levels are increasing in his system, it is not a good fit for him. From what I have read, antipsychotics create a lot of changes in the brain over time.

In my opinion - and it's just my opinion, I don't like adding a med to counteract a med. If it's a minor side effect and the medicine is helping otherwise perhaps, but mood swings and bipolar type reactions are not minor and are exactly what this type of med should be preventing. I would see if there is something better suited to help him or if decreasing/tapering a bit helps.

I may be confusing posts, but did you previously mention you thought the behavior may have started when a different medicine was added? Was that medicine ever removed? It could also be different medicines not reacting well together.


ButterflyWings
Posted: Sunday, June 19, 2022 10:02 AM
Joined: 12/11/2018
Posts: 1036


Oh May flowers- I don’t know how you all and he sustain this. Seems like the hospice team needs to really be proactive to find him a more comfortable baseline. Ramping up and an irregular heartbeat too? Agree with you, that can’t be good.

I sure hope you can find a solution for his frantic behavior. Poor guy, but goodness gracious how strong his constitution seems to be! I’d be worn out just watching his perpetual motion! Sending you hugs. You are an amazing daughter-in-law 


M1
Posted: Sunday, June 19, 2022 12:37 PM
Joined: 8/22/2020
Posts: 2498


Sounds like it would be worth trying something different, for sure.  ?Seroquel?  Zyprexa?  Those are other options in the same general category.  Ativan and morphine if you think he's terminal.  Hard to tell about pain?  Seemed like you said morphine helped at one point.  I wouldn't be afraid of using it chronically if you can stay ahead of constipation.
mommyandme (m&m)
Posted: Sunday, June 19, 2022 1:23 PM
Joined: 2/16/2020
Posts: 586


So so hard, I’m so sorry for all the anguish this must cause. He’s so fortunate to have you. Sending positive thoughts your way.
May flowers
Posted: Sunday, June 19, 2022 7:52 PM
Joined: 4/9/2021
Posts: 513


Hi Fesk, my FIL also has opposite reactions to some meds. He has bad reactions to seroquel, Zoloft, Gabapentin, Ativan, lithium, namzaric, and several others. Risperdol has been the best med so far as far as sleep and cooperation - it is just that it makes him hyper. But it also makes him sweet - hard to explain. Today he ran into me with his chair and actually apologized and asked if I was ok. I was shocked!

The med you may be thinking that started the worse behaviors is the med for urine retention. All of those meds really mess with him but it’s something he has to be on or he won’t pee, unfortunately. 

ButterflyWings, just watching him exhausts me. Today he kept running into a cabinet  with his chair and DH asked him why he is doing it - he said he didn’t know, but he can’t stop.

M1, I will be sure to ask about the other meds. Haldol did nothing to calm him (I was surprised at that) the one time we tried it. The nurse used morphine once when trying to do the catheter. It relaxed him some but she expected it to sedate him a lot more than it did. Anyway, if it works to calm him, it’s definitely worth a look. 

If you were me would you ask for something like morphine instead of risperdol? We can always go back to melatonin at night for sleep - it worked fine..

Thank you M&M, it is hard to watch. All of it bother us more than him, it seems. We ask if he is okay, he says “Yes, why?” and sometimes “Yes, are you okay?”. Lol.

What a conundrum. You all have given me great ideas to ask the nurse. Thank you!


Olly_Bake
Posted: Monday, June 20, 2022 7:51 PM
Joined: 2/27/2022
Posts: 58


Haldol was my dad's downfall. My sister had doctor put him on the max and he started being very unstable on his feet, had handshakes, and developed a head twitch. Begged the doctor to remove. But because sis was claiming POA the doctor would not listen to my plea. Then low and behold one day while dad was trying to go outside he fell and hit his head on the bumper of his car and was never the same mentally. That's when his dementia symptoms started. Ativan he could handle only a small does I believe it was 0.5. And I already mentioned in your other post that mom did not have a good experience with risperdole.

I also believe highly that meds build up in the elderly because their processors have slowed.

Haldol and risperdole may have worked wonders for others. Just re-sharing my/our experience.


M1
Posted: Monday, June 20, 2022 8:24 PM
Joined: 8/22/2020
Posts: 2498


MF yes, I would definitely think about using the morphine more.  I think most folks are unnecessarily fearful of it.  It works quite well and many people can take it for long periods of time without oversedation.
May flowers
Posted: Monday, June 20, 2022 8:31 PM
Joined: 4/9/2021
Posts: 513


Olly, sounds like your LO reacts badly to some meds too. Some meds I was afraid to use when we were thinking he might return to walking, I’m less afraid to use now that he’s not mobile.

Day 2 of the new dose, maybe it was just adjusting. but today he is calm, happy, chatty and affectionate. No bumper chairs or bed spinning.

What a roller coaster.

M1, thanks for the reassurance on morphine, I won’t hesitate to try it to calm him if needed. The hardest is knowing what is caused by a med or what is just dementia.

 


​fesk
Posted: Tuesday, June 21, 2022 6:51 AM
Joined: 1/11/2013
Posts: 130


So glad you are seeing an improvement.
DrinaJGB
Posted: Tuesday, June 21, 2022 1:44 PM
Joined: 6/23/2021
Posts: 436


After 4 months of hospitals and rehabs following viral encephaltis DH was placed in a neuro rehab for his acquired brain injury. He had terrible anxiety so the doctor there suggested a med to use "off label" to help tamp down his anxiety. After 2 days he was rocking, spitting, moving his arms around constantly, and then he was unable to walk. It turned out to be a bad reaction to his med for anxiety.

  Long story short he spent 9 days in an ICU at the Texas Medical Center and then another week on a rehab floor to learn to walk again. The team of neurologists at that hospital where he was told me that a "brain injured patient should never have been given this drug." Hence, the ICU stay was to wash the drugs out of his system. He came home and was lucid and calm. He refused any other types of medications after that horrific ordeal.


​fesk
Posted: Sunday, June 26, 2022 6:48 AM
Joined: 1/11/2013
Posts: 130


How is everything going, May flowers? Has your FIL continued to do well on the new dose?
May flowers
Posted: Sunday, June 26, 2022 7:24 AM
Joined: 4/9/2021
Posts: 513


Hi Fesk, thanks for asking. The behaviors have calmed down somewhat but it is different from day to day. We’ve tried a small dose of morphine at bedtime per hospice recommendation, and it helped a few times. 

Someone on here said they used melatonin alongside risperdol and it helped, I don’t remember who. I want to ask the nurse about that.

 

 


​fesk
Posted: Sunday, June 26, 2022 10:30 AM
Joined: 1/11/2013
Posts: 130


I hope they are able to find the right med combination soon. Keep us posted.
CatsWithHandsAreTrouble
Posted: Sunday, June 26, 2022 5:14 PM
Joined: 5/11/2022
Posts: 72


So glad things seem to be working out for ypur FIL for now. I hope y'all can find a combo soon that works and helps him.
Joydean
Posted: Sunday, June 26, 2022 8:52 PM
Joined: 10/10/2021
Posts: 615


MF, I have no suggestions, just letting you know I’m thinking of you and sending prayers! Just the thought of what you all are going through is scary. Hope you can get some rest! 


 
× Close Menu